January 20, 2019
Hypertension medications and blood pressure monitor.
Wellness Tip

Hypertension Medication and Dizziness

by Wellness Letter  

If you take medication for hypertension and feel faint or dizzy, tell your doctor, since it may be a sign that your blood pressure is dropping too low, which can cause falls.

In a study in the American Journal of Preventive Medicine in October 2018, researchers looked at medical records of 478,000 patients within the Kaiser Permanente Southern California health system who were being treated for hypertension. They found that the 27 percent of patients whose systolic blood pressure dropped below 110 mm Hg at one or more medical visits during a one-year period were twice as likely to experience a serious fall or fainting episode as patients whose treated blood pressure was above 110 at all visits.

Systolic is the first of two numbers given for blood pressure; below 120 is considered normal.

For people with hypertension, the American College of Cardiology and the American Heart Association in 2017 lowered the recommended systolic treatment goal to below 130, though some other expert groups still set it at 140 or 150, depending on cardiovascular risk. Lower blood pressure targets are a “significant concern for adverse events including falls,” according to the researchers.

This article first appeared in the UC Berkeley Wellness Letter.

Also see The Best Ways to Prevent Falls.